I guess my answer would be what do you want to do? Do you want to treat it with diet and antacids or do you want to go to surgery or diet and PPI (Proton Pump Inhibitor) Once you know that answer you can figure it out. I could not treat with diet and antacids and they had me on meds from day one, mostly in the beginning on antacids but as I aged it moved to Pepcid and others like it and the to the PPI’s. I went through a series of tests to see about the surgery and how bad my heartburn was and they decided I should have surgery and I thought it would take the problem away and they did also. Then I had to go for a couple more tests and found I had a swallowing disorder due to the GERD and could not have the Nissian fundoplication and would have to have a belsy fundoplication, much more complicated and not sure I would do it again, but they thought it would take the problem away, it did not Then I was on the Pepcid for a long time in 2000 when I began having trouble with Pepcid they moved me to Protonix and I have been mostly ok, somedays I have eaten to late a food I know will give me heartburn or just too late. I try to eat no later than 5pm so I can sleep. I tried to get off the PPI because of side effects but I had to quit after 5 days the longest I could make it due to misery. It took several days for my stomach and the GERD to settle down after that. My doctor said I should stay on it I want to discuss it with him further. I don’t see another option as antacids alone and even being very careful with diet don’t work. My friend who did it is on Pepcid several times a week and eating rice cakes, yogurt and kefir and nothing else. She has been off the ppi for a month now. Does give me a lot of encouragement to try again. The last set of tests were down due to nausea that felt like morning sickness and for 9 months couldn’t eat, it turned out with the cat scan that it is non alcoholic fatty liver disease. The only way to treat it is to lose weight which I am doing but it is not helping with the GERD. I guess I am stuck with the PPI’s and side effects. I wish you much good luck.